Dear Dr. Sears,
My daughter used to take amoxicillin with no side effects. Last week while being treated for a sinus infection, developed a rash on her back and all of her chest after the 4th day of taking amoxicillin. She also develops a measles looking rash while taking azithromycin. The rash with both lasted over a week after stopping the antibiotic. So far there has been no breathing troubles or swelling, etc. during these reactions. The pediatrician does not want to label her allergic to quickly. He said that would limit her choices.
What are your thoughts on this? Could this be a true allergy or just a drug rash? Would you risk giving her the same medications in the future?
I'm scared she'll be allergic to all antibiotics and will have nothing in an emergency. What do you do for your patients in cases like this?
Also should I be careful with vaccinations? Do children like this have more reactions to vaccines or are the two unrelated? I have delayed several of her vaccinations out of fear of bad reactions.
Thank you for any feedback you can provide.